Nevada, 2013Excessive Heat in Nevada, June 28 to 30, 2013
June 28 to 30, 2013 · NWS VEF · 2 events in 2 counties and zones
A large area of high pressure brought record-breaking temperatures to much of the Desert Southwest. Several people died from the heat, many more were injured, and some infrastructure was damaged.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 3
- Injuries
- 358
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large area of high pressure brought record-breaking temperatures to much of the Desert Southwest. Several people died from the heat, many more were injured, and some infrastructure was damaged.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jun 28, 9:05 AM PST, 2 hours 55 minutes earlier.
Area forecast discussion, Jun 28, 9:05 AM PST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1005 AM PDT FRI JUN 28 2013
.SYNOPSIS...THE REGION WILL SEE NEAR RECORD TO RECORD TEMPERATURES
ON FRIDAY...WITH ALL TIME RECORD HIGHS POSSIBLE OVER THE WEEKEND AS
A STRONG RIDGE OF HIGH PRESSURE CENTERS OVER THE SOUTHWESTERN
STATES. AN EXCESSIVE HEAT WARNING IS IN PLACE FOR MUCH OF THE AREA
INTO EARLY NEXT WEEK FOR THIS EXPECTED INTENSE AND POSSIBLY
DANGEROUS SITUATION.
&&
.UPDATE...VISIBLE SATELLITE LOOPS SHOWED A PLUME OF SMOKE BECOMING
INCREASINGLY DIFFUSE OVER SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.
THIS LIKELY ORIGINATED FROM FIRES IN SOUTHERN NEW MEXICO AND IS HIGH
LEVEL. I DOUBT THAT IT WILL AFFECT TEMPERATURES MUCH. DO NOT SEE A
NEED FOR SIGNIFICANT CHANGES TO THE GOING FORECAST.
&&
.PREV DISCUSSION...
319 AM PDT FRI JUN 28 2013
.SHORT TERM...THROUGH SUNDAY NIGHT...STRONG RIDGE CENTERED NEAR THE
FOUR CORNERS PROGGED TO SHIFT WEST AND BE POSITIONED OVER THE AREA
SATURDAY AND SUNDAY. OF COURSE...OUR SCREAMING MESSAGE CONTINUES TO
REVOLVE AROUND THE HEAT WAVE. NEAR RECORD TO RECORD TEMPERATURES
HIGH EXPECTED WITH SOME ALL TIME RECORDS POTENTIALLY BEING BROKE.
YESTERDAY DID SEE ISOLATED THUNDERSTORMS DEVELOP OVER MONO COUNTY.
WATER VAPOR SHOWS A TONGUE OF MOISTURE ADVECTING NORTHWARD OVER SRN
COASTAL CALIFORNIA ALONG WESTERN PERIPHERY OF THE RIDGE. THE
MOISTURE HAS ORIGINS FROM THE REMNANTS OF HURRICANE COSME. THIS
MOISTURE SHOULD CONTINUE TO ADVECT NORTHWARD INTO THE SRN SIERRA
NEVADA. THEREFORE...DECIDED TO INCLUDE THE MENTION OF A SLIGHT
CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS FOR NORTHERN INYO
COUNTY AND AREAS OF ESMERALDA COUNTY ADJACENT TO MONO AND MINERAL
COUNTIES.
.LONG TERM...STRONG RIDGE OF HIGH PRESSURE WILL REMAIN CENTERED OVER
THE NORTHERN GREAT BASIN MONDAY AND TUESDAY WITH LITTLE IF ANY
CHANGE IN AFTERNOON TEMPERATURES EXPECTED. READINGS WILL REMAIN NEAR
RECORD LEVELS. MODELS STILL INDICATE SOME MID LEVEL MOISTURE TRAPPED
UNDER THE HIGH SO STILL EXPECT TO SEE A FEW AFTERNOON CUMULUS OVER
THE HIGHER TERRAIN. BY WEDNESDAY THE RIDGE WILL START TO BE
COMPRESSED BETWEEN A TROUGH OFF THE WEST COAST AND A TROUGH OVER THE
EASTERN HALF OF THE COUNTRY. THIS WILL START TO ALLOW FOR SOME
COOLING OVER THE REGION...BUT ONLY A FEW DEGREES AND TEMPERATURES
WILL STILL REMAIN SEVERAL DEGREES ABOVE NORMAL. MODELS ALSO INDICATE
SOME ADDITIONAL MOISTURE BEING PULLED INTO CENTRAL AND NORTHERN
CALIFORNIA WHICH MAY HELP TO ENHANCE THUNDERSTORM CHANCES OVER
MAINLY THE SOUTHERN SIERRA. DID INCREASE POPS JUST A BIT...BUT STILL
KEPT THEM UNDER 15 PERCENT FOR NOW. BY THURSDAY AND
FRIDAY...TEMPERATURES ARE FORECAST TO COOL A FEW MORE DEGREES AS THE
HIGH WEAKENS SLIGHTLY. READINGS ARE STILL EXPECTED TO REMAIN A FEW
DEGREES ABOVE NORMAL...BUT ABOUT 10 DEGREES OFF THE HIGHEST READINGS
OF THE WEEK. PRECIPITATION CHANCES MAY INCREASE THURSDAY AND FRIDAY
OVER THE FAR NORTHERN ZONES AS A 850-700MB CONVERGENCE BOUNDARY SETS
UP AND LI'S DROP TO AROUND 0/-2. THERE SHOULD BE ENOUGH MOISTURE
AROUND TO GENERATE AT LEAST PARTLY CLOUDY SKIES AND POTENTIALLY SOME
HIGH BASED THUNDERSTORMS. OTHERWISE...NO INDICATION OF A MONSOONAL
PUSH OVER THE SOUTHERN ZONES...BUT THINGS COULD EASILY CHANGE. &&
.AVIATION...FOR MCCARRAN...WINDS ARE FORECAST TO REMAIN UNDER 8 KTS
FOR MUCH OF THE AFTERNOON. WINDS MAY BRIEFLY TURN SOUTHEAST BETWEEN
22Z-02Z WITH SPEEDS AROUND 8 KTS BEFORE TURNING SOUTH TO SOUTHWEST
AFTER 03Z. FEW CU AROUND 14K FEET FORECAST TO DEVELOP THIS AFTERNOON
OVER THE HIGHER TERRAIN AND THEN DISSIPATE AFTER SUNSET.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WINDS OVER MOST LOCATIONS WILL REMAIN UNDER 10 KTS
THROUGH TODAY WITH THE EXCEPTION OF PORTIONS OF SAN BERNARDINO AND
MOHAVE COUNTIES WHERE WINDS MAY GUST UP TO 20 KTS AT TIMES. A FEW
AFTERNOON CUMULUS OVER THE MOUNTAINS EXPECTED DURING THE AFTERNOONS.
&&
.CLIMATE...HERE ARE SOME RECORD HIGH TEMPERATURES FROM FRIDAY
THROUGH NEXT MONDAY...FOLLOWED BY THE RECORD HIGH MINIMUMS FOR LAS
VEGAS.
LOCATION 6/28 6/29 6/30 7/1
---------------------------------------------------------------------
LAS VEGAS 115/1994 115/1994 115/1994 116/1972
MT CHARLESTON 89/1994 91/1994 90/1994 94/1988
BISHOP 105/1956 107/1972 108/1972 105/1999
BARSTOW-DAGGETT 117/1994 116/1994 118/1994* 112/2001
DEATH VALLEY 125/1994 128/1994* 127/1994 125/1990
NEEDLES 119/1994 122/1924* 121/1994 119/2001
KINGMAN 107/1914 110/1924* 109/1950 108/1967
* ALL-TIME RECORD FOR THE MONTH.
AND THE RECORD HIGH MINIMUMS FOR LAS VEGAS...
6/28 87/1994
6/29 87/1977
6/30 89/2009*
7/1 90/1994
* ALL-TIME RECORD FOR THE MONTH.
RECORD NUMBER OF CONSECUTIVE DAYS WITH A TEMPERATURE AT LEAST 115
DEGREES AT LAS VEGAS IS 4 DAYS FROM JULY 16 - JULY 19, 2005
RECORD NUMBER OF CONSECUTIVE DAYS WITH A TEMPERATURE AT LEAST 110
DEGREES AT LAS VEGAS IS 10 DAYS FROM JUNE 9 - JUNE 19, 1961.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...EXCESSIVE HEAT WARNING FROM 11 AM THIS MORNING TO 8 PM PDT
MONDAY FOR NVZ014>022.
AZ...EXCESSIVE HEAT WARNING FROM 11 AM THIS MORNING TO 8 PM MST
MONDAY FOR AZZ001>003-036.
CA...EXCESSIVE HEAT WARNING FROM 11 AM THIS MORNING TO 8 PM PDT
MONDAY FOR CAZ519>527.
&&
UPDATE...ADAIR
PREV DISCUSSION...PIERCE/GORELOW
FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:
HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTERHazardous weather outlook, Jun 28, 3:00 AM PST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
400 AM PDT FRI JUN 28 2013
AZZ001>003-036-CAZ519>527-NVZ014>022-291000-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
400 AM PDT FRI JUN 28 2013 /400 AM MST FRI JUN 28 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
AN EXCESSIVE HEAT WARNING FOR ELEVATIONS BELOW 6000 FEET GOES INTO
EFFECT AT 11 AM PDT /11 AM MST/ THIS MORNING FOR SOUTHERN
NEVADA...NORTHWEST ARIZONA AND SOUTHEAST CALIFORNIA.
DANGEROUSLY HOT TEMPERATURES ARE EXPECTED ACROSS THE REGION
RESULTING FROM A MASSIVE AREA OF HIGH PRESSURE ACROSS THE WESTERN
UNITED STATES.
A TOTAL OF 17 PEOPLE DIED FROM HEAT-RELATED CAUSES IN THE LAS VEGAS
VALLEY FROM JULY 14TH TO 23RD IN 2005...WHEN TEMPERATURES WERE
OBSERVED AT OR ABOVE 112 FROM THE 14TH TO 17TH. THE PEAK TEMPERATURE
DURING THAT PERIOD WAS 117.
CHILDREN...THE ELDERLY...AND PEOPLE WITH CHRONIC AILMENTS ARE THE
MOST SUSCEPTIBLE TO HEAT-RELATED ILLNESS. HEAT EXHAUSTION...
CRAMPS...OR IN EXTREME CASES HEAT STROKE CAN RESULT FROM PROLONGED
EXPOSURE TO THESE CONDITIONS. FRIENDS... RELATIVES AND NEIGHBORS
SHOULD CHECK ON PEOPLE WHO MAY BE AT RISK.
HEAT EXHAUSTION SYMPTOMS INCLUDE NAUSEA...HEADACHES...DIZZINESS
AND PROFUSE SWEATING. TREATMENT: GET INDOORS...COOL BODY AND DRINK
WATER.
HEAT STROKE SYMPTOMS INCLUDE AN INCREASE IN BODY TEMPERATURE WHICH
LEADS TO DELIRIOUSNESS, UNCONSCIOUSNESS AND RED...DRY SKIN. DEATH
CAN OCCUR WHEN BODY TEMPERATURES REACH OR EXCEED 106-107 DEGREES.
TREATMENT: COOL BODY...SEEK IMMEDIATE MEDICAL ATTENTION.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
AN EXCESSIVE HEAT WARNING FOR ELEVATIONS BELOW 6000 FEET REMAINS IN
EFFECT SATURDAY TO 8 PM PDT /8 PM MST/ MONDAY FOR SOUTHERN
NEVADA...NORTHWEST ARIZONA AND SOUTHEAST CALIFORNIA. THE EXCESSIVE
HEAT WARNING MAY NEED TO BE EXTENDED INTO TUESDAY BUT AT THIS TIME
CONFIDENCE IS NOT HIGH ENOUGH AS CLOUD COVER AND AN INCREASE LOW
LEVEL MOISTURE COULD INFLUENCE THE TEMPERATURES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Excessive Heat, Las Vegas Valley
- When
- June 28, 12:00 PM PST to June 30, 11:59 PM PST
- Where
- Las Vegas Valley forecast zone
- Deaths
- 2 direct, 0 indirect
- Injuries
- 353 direct, 0 indirect
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 36.215, -115.014 (the zone’s center; the record gives no point)
Excessive Heat Warning criteria were reached each day from June 28th through 30th, and continued into July. Hundreds of people were overcome by heat in the Las Vegas Valley, including two fatalities. The heat also knocked out power to 132 customers for less than two hours on the afternoon of the 29th.
Excessive Heat, Lake Mead/Lake Mohave National Recreation Area
- When
- June 28, 12:00 PM PST to June 30, 11:59 PM PST
- Where
- Lake Mead/Lake Mohave National Recreation Area forecast zone
- Deaths
- 1 direct, 0 indirect
- Injuries
- 5 direct, 0 indirect
- Reported by
- Broadcast Media
Excessive Heat Warning criteria were reached each day from June 28th through 30th, and continued into July. Six people were overcome by heat in the Lake Mead National Recreation area, including one fatality.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Arizona, June 28 to 30, 201319 deaths · 1 event
- Rip Currents in Oregon, June 28 to 30, 20131 death · 4 injured · 2 events
- Flash Flooding and Flood in New York, June 28, 20131 death · 16 events
- Hail and Damaging Winds in Georgia, June 28, 20131 injured · $258,000 · 1.25 in hail · 26 events
- Flooding in New York, June 28, 2013$950,000 · 2 events
- Flash Flooding and Hail in Pennsylvania, June 28, 2013$540,000 · 1 in hail · 10 events
- Hail and Damaging Winds in South Carolina, June 28, 2013$500,000 · 1 in hail · 8 events
- Flash Flooding and Hail in North Carolina, June 28, 2013$400,000 · 1 in hail · 11 events
- Flash Flood in New York, June 28, 2013$500,000 · 1 event
- Flash Flooding and Flooding in Pennsylvania, June 28 to 29, 2013$50,000 · 1.25 in hail · 47 events
- Hail and Lightning Strike in Nevada, June 28, 2013$300,000 · 1.5 in hail · 2 events
- Damaging Winds in Alabama, June 28, 2013$182,000 · 50 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457704, 457705.